Effect of antiepileptic drugs on bone density in ambulatory patients.
BACKGROUND: Long-term antiepileptic drug (AED) use causes multiple abnormalities in calcium and bone metabolism that have been most extensively described in institutionalized patients. The objective is to determine the effect of AED on vitamin D levels and bone density in ambulatory patients and to compare the effects of enzyme-inducing and -noninducing AED and of single vs multiple therapy on bone density. METHODS: A cross-sectional evaluation was conducted of 71 patients (42 adults and 29 children/adolescents) on anticonvulsant therapy for at least 6 months who presented to neurologists at a tertiary referral center. Bone mineral density (BMD) as well as serum 25 hydroxy-vitamin D (25-OHD) levels were measured. A detailed questionnaire assessing calcium intake as well as previous and current intake of antiepileptic medications was administered to all patients. RESULTS: Over 50% of adults and children/adolescents had low 25-OHD levels, but this finding did not correlate with BMD. Antiepileptic therapy decreased BMD in adults. Generalized seizures, duration of epilepsy, and polypharmacy were significant determinants of BMD, more so at skeletal sites enriched in cortical bone. Subjects on enzyme-inducing drugs such as phenytoin, phenobarbital, carbamazepine, and primidone tended to have lower BMD than those on noninducers such as valproic acid, lamotrigine, clonazepam, gabapentin, topamirate, and ethosuximide. CONCLUSION: Epilepsy and its therapy, including the newer drugs, are risk factors for low bone density, irrespective of vitamin D levels. Skeletal monitoring with the institution of appropriate therapy is indicated in patients on chronic antiepileptic therapy.
Farhat, G; Yamout, B; Mikati, MA; Demirjian, S; Sawaya, R; El-Hajj Fuleihan, G
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)